Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Mar 25, 2021, 4:48 PM CDT for Walker County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 25, 2021, 4:48 PM CDT (21:48 UTC)
- Expired
- Mar 25, 2021, 5:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
County Walker County, AL
The radar
The Birmingham radar (KBMX), 76 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 613 m²/s²
- 0-3 km storm-relative helicity
- 713 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted.
354
WWUS84 KBMX 252148
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
448 PM CDT Thu Mar 25 2021
ALZ013-015-252215-
Fayette AL-Walker AL-
448 PM CDT Thu Mar 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER AND EAST CENTRAL
FAYETTE COUNTIES UNTIL 515 PM CDT...
At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oakman, or 13 miles southwest of Cordova, moving northeast at 75 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Parrish, Oakman, Sipsey, Gorgas Steam
Plant, Rocky Hollow, Burnwell, Smith Dam, Beloit, Gorgas, Lynns Park,
Smith Lake, Goodsprings, Barney, Empire, The Wye and Powellville.
LAT...LON 3397 8714 3393 8709 3390 8710 3389 8709
3389 8701 3387 8700 3386 8697 3384 8695
3381 8695 3378 8698 3379 8700 3377 8701
3377 8702 3375 8702 3355 8732 3359 8732
3359 8737 3360 8737 3360 8747 3364 8751
TIME...MOT...LOC 2148Z 226DEG 64KT 3364 8736
$$
25/OwenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 25, 12:39 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Mar 25, 12:39 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1239 PM CDT Thu Mar 25 2021 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 450 AM CDT Thu Mar 25 2021/ Today through Friday. So far this AM we have had widespread showers with embedded thunderstorms as it spread NE across C AL. The activity has been elevated and while we are watching for any rogue storms, severe activity during the early morning hours should be marginal at best until the warm front makes its way northward later today. We have increased the severe threat in the NW half of C AL for this afternoon and evening. This probably doesn't come as much of a surprise as this system is ramping up to be significant there with strong tornadoes a possibility. The SE half of C AL is a different story. While we have a marginal threat this AM for portions of C AL, for the rest of the afternoon and evening, parameters are much lower in the SE counties with convection not as likely there until later this evening. After the current convection currently on the radar pushes N, we should have a somewhat lull in activity in the SE. In contrast, by around 11am, our warm front should be to the N of the area. Models suggest some cellular activity will likely pop up in the NW first. MUCAPE will not be lacking, but will be highest in the west for this afternoon. 0-6km bulk shear will be in ample supply across C AL. However, 0-1km shear will be decidedly higher in the NW. Although amounts vary, guidance is in agreement decreasing this low level shear significantly after 6z as the bulk of the instability skirts to the NE. This will be not only with the front moving across, but our negatively tilted upper shortwave that is expected to be over the Arklatex ~18z today expected to race off toward IL/IN by midnight tonight. With the bulk of the activity in the SE counties expected for later this evening, this greatly decreases the chance for severe weather for them S of the I85 corridor. This is the reason for the sharp risk gradient in our severe graphics. Timing is pretty similar to what we had yesterday except possibly starting in the NW at 11am instead of noon. The front is expected to make progress after midnight with the risk for TS in the SE counties much lower for the day on Friday with lower dew points moving in behind the front. 08 .LONG TERM... /Updated at 450 AM CDT Thu Mar 25 2021/ Friday night through Wednesday. Rain chances should be minimal for Friday evening but increase after midnight into the pre-dawn hours on Saturday with some thunderstorms possible in the NW with shortwave activity. Rain chances increase once again for Saturday into Sunday with the approach of another frontal system number 2. However, the upper dynamics still need to be worked out. The upper setup does not show a negatively tilted system like front 1. However, we will have warm and moist air waiting for this springtime front. While some strong storms cannot be ruled out, will hold off adding severe just yet with the weekend system. Extended guidance diverges on timing and strength of the upper low/shortwave behind the front for Mon/Tue time frame, so only going with low pops for now. A third front approaches by end of the extended by Wednesday with elevated shower and thunderstorm chances returning. 08 && .AVIATION... 18Z TAF Discussion. Less than ideal flying conditions continue across Central Alabama. Severe convective weather continues to impact the area along with the challenge of wind shear, gusty surface winds, and turbulence. Mainly southerly sfc winds at 10-15 kts with higher gusts are expected through the afternoon. TAFs are mainly MVFR for much of the afternoon along with the expectation of TSRA across northern terminals. MGM/TOI are staying on the better side of conditions, however. A convective line of strong to severe thunderstorms will eventually sweep across the area later this afternoon and evening. This will impact most terminals and also cause a wind shift after FROPA. Any IFR conditions should be associated with convection through the TAF period. Will monitor closely for any needed amendments. 40/Sizemore && .FIRE WEATHER... A moist air mass with high relative humidity values will develop today and continue through the weekend with multiple episodes of showers and thunderstorms. A warm front will lift northward today and produce numerous showers and a few thunderstorms. Southerly winds will increase to 10 to 15 mph with higher gusts today as a strong storm system approaches from the west. There is risk of severe thunderstorms with tornadoes this afternoon and evening. Rain chances are lower on Friday, but more showers and thunderstorms are expected for over the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 52 75 54 79 61 / 90 10 40 70 80 Anniston 57 78 59 82 63 / 90 10 40 60 60 Birmingham 55 76 60 81 64 / 90 10 50 70 80 Tuscaloosa 54 78 62 82 64 / 80 10 40 60 80 Calera 57 76 62 82 64 / 90 10 40 60 70 Auburn 63 76 64 82 64 / 80 30 20 30 20 Montgomery 64 78 65 85 67 / 70 20 20 30 30 Troy 65 80 66 85 67 / 70 40 20 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 10 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Mar 25, 5:04 AM CDT, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 504 AM CDT Thu Mar 25 2021 ALZ011>015-017>050-261315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 504 AM CDT Thu Mar 25 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A couple severe storm may occur this morning with a threat of a couple tornadoes, damaging winds, and hail up to quarter size. This morning threat is mainly for areas near and west of Interstate 65 through around 11 am. A significant severe weather event is expected across much of Central Alabama from around 11 am through midnight. The greatest threat will be along and northwest of Interstate 59, where strong tornadoes, damaging winds, and large hail will be possible. The overall threat gradually decreases to the southeast of there. A Wind Advisory is in effect from 11 AM through 10 PM for most of Central Alabama excluding areas generally south of Interstate 85. Sustained winds will be out of the south around 10 to 20 mph with occasional gusts up to 40 mph outside of any thunderstorm activity, especially in higher terrain areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding may occur along portions of the Tombigbee and Black Warrior River Basins this weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is expected on today into this evening. 08
In the hours before
Local storm report, Mar 25, 2:40 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CDT THU MAR 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TORNADO 3 SSW NEELY HENRY DAM 33.74N 86.07W
03/25/2021 CALHOUN AL OFFICIAL NWS OBS
CONFIRMED TORNADO PER TDS OFF OF KBMX RADAR.
&&
ASLocal storm report, Mar 25, 2:44 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT THU MAR 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM TORNADO 3 WNW RIVERSIDE 33.62N 86.25W
03/25/2021 ST. CLAIR AL PUBLIC
NUMEROUS TREES UPROOTED AND POWER LINES
DOWNED ON OLD COAL CITY ROAD.
&&Local storm report, Mar 25, 3:31 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT THU MAR 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM TORNADO SULPHUR SPRINGS 33.84N 85.87W
03/25/2021 CALHOUN AL TRAINED SPOTTER
SEVERAL HOMES DAMAGED ALONG OLD SURPHUR
SPRINGS ROAD. NUMEROUS TREES AND POWER LINES
DOWNED.
&&Local storm report, Mar 25, 4:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT THU MAR 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TORNADO OHATCHEE 33.79N 86.02W
03/25/2021 CALHOUN AL BROADCAST MEDIA
SUBSTANTIAL DAMAGE TO PROPERTY AND HOMES IN
THE CITY OF OHATCHEE. MEDIA REPORTS OF
MULTIPLE FATALITIES.
&&Special weather statement, Mar 25, 4:27 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
427 PM CDT Thu Mar 25 2021
ALZ024-252200-
Jefferson AL-
427 PM CDT Thu Mar 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
500 PM CDT...
At 427 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brighton, or over Hueytown, moving east at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Hueytown, Irondale, Fairfield, Fultondale, Center Point,
Pleasant Grove, Tarrant, Midfield, Adamsville, Brighton, Lipscomb,
Sylvan Springs, Mulga and Maytown.
LAT...LON 3363 8669 3345 8668 3345 8669 3343 8670
3343 8672 3342 8672 3342 8675 3340 8675
3339 8676 3339 8678 3337 8678 3334 8707
3359 8708
TIME...MOT...LOC 2127Z 259DEG 41KT 3344 8697
25/OwenSpecial weather statement, Mar 25, 4:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
448 PM CDT Thu Mar 25 2021
ALZ013-015-252215-
Fayette AL-Walker AL-
448 PM CDT Thu Mar 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER AND EAST CENTRAL
FAYETTE COUNTIES UNTIL 515 PM CDT...
At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oakman, or 13 miles southwest of Cordova, moving northeast at 75 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Parrish, Oakman, Sipsey, Gorgas Steam
Plant, Rocky Hollow, Burnwell, Smith Dam, Beloit, Gorgas, Lynns Park,
Smith Lake, Goodsprings, Barney, Empire, The Wye and Powellville.
LAT...LON 3397 8714 3393 8709 3390 8710 3389 8709
3389 8701 3387 8700 3386 8697 3384 8695
3381 8695 3378 8698 3379 8700 3377 8701
3377 8702 3375 8702 3355 8732 3359 8732
3359 8737 3360 8737 3360 8747 3364 8751
TIME...MOT...LOC 2148Z 226DEG 64KT 3364 8736
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 10:58 PM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 24 hr |
| Mar 25, 1:43 AM CDT | Special Weather Statement | BMX | Pike | 47 min |
| Mar 25, 4:54 AM CDT | Special Weather Statement | BMX | Lee | 36 min |
| Mar 25, 7:45 AM CDT | Special Weather Statement | BMX | Marengo | 45 min |
| Mar 25, 7:48 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 42 min |
| Mar 25, 8:46 AM CDT | Special Weather Statement | BMX | Jefferson, Tuscaloosa | 44 min |
| Mar 25, 8:53 AM CDT | Special Weather Statement | BMX | Marshall | 22 min |
| Mar 25, 9:19 AM CDT | Special Weather Statement | BMX | Blount | 41 min |
| Mar 25, 9:24 AM CDT | Areal Flood Advisory | BMX | Fayette, Walker, Winston | 3 hr |
| Mar 25, 9:28 AM CDT | Special Weather Statement | BMX | Jefferson | 47 min |
| Mar 25, 9:58 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 32 min |
| Mar 25, 10:12 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson | 3 hr |
| Mar 25, 10:18 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 13 min |
| Mar 25, 10:28 AM CDT | Special Weather Statement | BMX | Calhoun, Etowah, St. Clair | 47 min |
| Mar 25, 10:53 AM CDT | Special Weather Statement | BMX | Jefferson, Tuscaloosa, Walker | 37 min |
| Mar 25, 11:14 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair, Walker | 61 min |
| Mar 25, 11:19 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne | 15 min |
| Mar 25, 11:36 AM CDT | Tornado Warning | BMX | Greene, Hale | 54 min |
| Mar 25, 12:03 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Calhoun, Etowah, Jefferson, St. Clair, Talladega | 72 min |
| Mar 25, 12:11 PM CDT | Tornado Warning | BMX | Bibb, Tuscaloosa | 64 min |
| Mar 25, 12:45 PM CDT | Special Weather Statement | BMX | Cherokee | 60 min |
| Mar 25, 12:47 PM CDT | Flash Flood Warning | BMX | Cherokee, Etowah | 6 hr |
| Mar 25, 12:53 PM CDT | Tornado Warning | BMX | Jefferson, Shelby | 67 min |
| Mar 25, 12:54 PM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair | 4 hr |
| Mar 25, 1:28 PM CDT | Tornado Warning | BMX | Pickens | 43 min |
| Mar 25, 1:46 PM CDT | Tornado Warning | BMX | St. Clair, Shelby, Talladega | 59 min |
| Mar 25, 1:57 PM CDT | Flash Flood Warning | BMX | Blount, Jefferson, St. Clair | 9 hr |
| Mar 25, 2:23 PM CDT | Tornado Warning | BMX | Calhoun | 67 min |
| Mar 25, 2:32 PM CDT | Flash Flood Warning | BMX | Fayette, Jefferson, Lamar, Marion, Pickens, Tuscaloosa and 2 more | 4 hr |
| Mar 25, 2:45 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa, Walker | 15 min |
| Mar 25, 2:58 PM CDT | Tornado Warning | BMX | Cherokee, Etowah | 45 min |
| Mar 25, 3:11 PM CDT | Tornado Warning | BMX | Sumter | 37 min |
| Mar 25, 3:35 PM CDT | Tornado Warning | BMX | Greene | 55 min |
| Mar 25, 3:37 PM CDT | Tornado Warning | BMX | Sumter | 53 min |
| Mar 25, 3:44 PM CDT | Tornado Warning | BMX | Blount, Jefferson | 25 min |
| Mar 25, 3:59 PM CDT | Tornado Warning | BMX | Greene, Hale | 61 min |
| Mar 25, 4:10 PM CDT | Tornado Warning | BMX | Hale, Tuscaloosa | 10 min |
| Mar 25, 4:27 PM CDT | Special Weather Statement | BMX | Jefferson | 33 min |
| Mar 25, 4:33 PM CDT | Tornado Warning | BMX | Bibb, Perry | 57 min |
| Mar 25, 4:45 PM CDT | Tornado Warning | BMX | Jefferson | 18 min |
| Mar 25, 4:55 PM CDT | Tornado Warning | BMX | St. Clair | 41 min |
| Mar 25, 5:05 PM CDT | Tornado Warning | BMX | Chilton, Shelby | 55 min |
| Mar 25, 5:16 PM CDT | Tornado Warning | BMX | Bibb | 29 min |
| Mar 25, 5:24 PM CDT | Tornado Warning | BMX | Calhoun, Etowah | 28 min |
| Mar 25, 5:29 PM CDT | Areal Flood Advisory | BMX | Chilton, Coosa, Shelby, Talladega | 21 min |
| Mar 25, 5:50 PM CDT | Flash Flood Warning | BMX | Chilton, Coosa, Shelby, Talladega | 100 min |
| Mar 25, 5:50 PM CDT | Tornado Warning | BMX | Shelby, Talladega | 23 min |
| Mar 25, 6:03 PM CDT | Special Weather Statement | BMX | Greene | 27 min |
| Mar 25, 6:15 PM CDT | Special Weather Statement | BMX | Fayette | 30 min |
| Mar 25, 6:30 PM CDT | Areal Flood Warning | BMX | Cherokee | 3 days |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.